The probability thatn random points in a triangle are in convex position

Abstract

We show thatn random points chosen independently and uniformly from a triangle are in convex position with probability

$$\frac{{2^n (3n - 3)!}}{{((n - 1)!)^3 (2n)!}}$$

.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    I. Bárány: The limit shape of convex lattice polygons,Discrete and Computational Geometry 13 (1995), 279–295.

    Google Scholar 

  2. [2]

    M. G. Kendal, andP. A. P. Moran:Geometrical probability, Griffin, London, 1963.

    Google Scholar 

  3. [3]

    L. Lovász:Combinatorial problems and exercises, Akadémiai Kiadó, Budapest, 1979.

    Google Scholar 

  4. [4]

    G. Rote: The limit shape of random convex sets, draft.

  5. [5]

    L. A. Santaló:Integral Geometry and Geometric Probability, Addison-Wesley, Reading, Massachusetts, 1976.

    Google Scholar 

  6. [6]

    P. Valtr: Probability thatn random points are in convex position,Discrete and Computational Geometry,13 (1995), 637–643.

    Google Scholar 

  7. [7]

    W. Weil, andJ. A. Wieacker: Stochastic geometry, Chapter 5.2 in: P.M. Gruber and J.M. Wills (eds.),Handbook of Convex Geometry, II, North-Holland (1993), 1393–1438.

Download references

Author information

Affiliations

Authors

Additional information

This research was supported by the Czech Republic Grant GAČR 201/94/2167 and by the Charles University grants Nos. 351 and 361.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Valtr, P. The probability thatn random points in a triangle are in convex position. Combinatorica 16, 567–573 (1996). https://doi.org/10.1007/BF01271274

Download citation

Mathematics Subject Classification (1991)

  • Primary: 60 D 05
  • Secondary: 52 A 22